Wyoming, 2013

High Wind in Wyoming, December 14 to 16, 2013

December 14 to 16, 2013 · NWS CYS · 19 events in 5 counties and zones

A prolonged period of strong and gusty gap winds affected the wind prone areas of southeast Wyoming.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A prolonged period of strong and gusty gap winds affected the wind prone areas of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 14, 3:44 AM MST, 6 hours 37 minutes earlier.

Area forecast discussion, Dec 14, 3:44 AM MST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
344 AM MST SAT DEC 14 2013

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 300 AM MST SAT DEC 14 2013

TODAY...OUR FLOW ALOFT BACKS FROM NORTH NORTHWEST...TO NORTHWEST
WITH 500 MB HEIGHTS RISING SOME 60 METERS. AFTER A MINIMUM OF CLOUD
COVER OPACITY THIS MORNING...WILL SEE INCREASING MIDDLE AND HIGH
CLOUDINESS THIS AFTERNOON IN ADVANCE OF AN APPROACHING SHORTWAVE
TROUGH. WILL ALSO SEE GUSTY WEST WINDS THIS AFTERNOON...PRIMARILY
OVER NORTHERN CARBON COUNTY AND FROM THE NORTHERN LARAMIE RANGE TO
SOUTHWEST PLATTE COUNTY NEAR BORDEAUX. CLOUD COVER WILL KEEP
RELATIVELY COLDER AIR TRAPPED IN THE WESTERN VALLEY WEST OF
INTERSTATE 25.

TONIGHT...CHALLENGE WILL BE WINDS. INCOMING POSITIVELY TILTED...
PROGRESSIVE AND LOW AMPLITUDE SHORTWAVE TROUGH MOVES TO A CHEYENNE
TO RAPID CITY TO WILLISTON LINE LATE. BASED ON PROJECTED SURFACE TO
700 MB ISOTACHS...A 50 TO 60 KNOT 500 MB JETLET LATE...AND
SUBSIDENCE IN THE WAKE OF THE SHORTWAVE...AS WELL AS CRAIG TO CASPER
850 MB GRADIENTS EXCEEDING 60 METERS...WILL HOIST A HIGH WIND WATCH
FOR OUR WIND PRONE LOCALES OF ARLINGTON...BORDEAUX...VEDAUWOO AND
WESTERN LARAMIE COUNTY FOOTHILLS WEST OF CHEYENNE. DECENT LOW LEVEL
MIXING WILL PRODUCE LOCALLY WARMER MINIMA TO THE LEE OF THE LARAMIE
RANGE FROM WHEATLAND TO CHEYENNE. SCATTERED TO NUMEROUS OROGRAPHIC
SNOW SHOWERS WITH THE PASSING SHORTWAVE TROUGH OVER THE SNOWY AND
SIERRA MADRE RANGES AFTER MIDNIGHT...DRY ELSEWHERE.

SUNDAY...DECENT WARMING TREND ON TAP AS THE FLOW ALOFT BACKS
SLIGHTLY AND HEIGHTS AND THICKNESSES RISE ACCORDINGLY...ALONG WITH
LIMITED CLOUD COVER. EXPECT TO SEE NUMEROUS HIGHS IN THE LOWER 50S
EAST OF INTERSTATE 25...WITH WARMING NOTED DUE TO KATABATIC WARMING
CHINOOK WINDS.

SUNDAY NIGHT...WILL NEED TO WATCH INCREASING LOW AND MID LEVEL
GRADIENTS WHICH MAY NECESSITATE THE ISSUANCE OF ANOTHER HIGH WIND
WATCH FOR WIND PRONE LOCALES. DRY AND WINDY PER PROGGED GRADIENTS...
AGAIN PRODUCING ANOTHER RELATIVELY MILD NIGHT TO THE LEE OF THE
LARAMIE RANGE.

MONDAY...SLIGHTLY COOLER IN MOST LOCATIONS DUE TO INCREASED OPACITY
OF MIDDLE AND HIGH CLOUDS AHEAD OF THE NEXT SHORTWAVE TROUGH. WINDY
DAY PER PROGGED LOW AND MID LEVEL GRADIENTS...ESPECIALLY TO THE LEE
OF THE SOUTHERN LARAMIE RANGE. LITTLE CHANGE IN MAXIMUM TEMPERATURES
FROM SUNDAY TO MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 255 AM MST SAT DEC 14 2013

FAST NORTHWEST FLOW ALOFT EXTENDS INTO THE EARLY PART OF THE LONG
RANGE PERIOD WITH GUSTY WEST WINDS OVER AND NEAR THE MOUNTAINS.
DOWNSLOPE WIND LEE OF THE LARAMIE RANGE WILL PROMOTE UNSEASONABLY
MILD TEMPERATURES WITH HIGHS IN THE LOW AND MID 50S. THE GRADIENT
RELAXES WEDNESDAY AS WEAK RIDGING ALOFT MOVES ACROSS THE CWA. UPPER
TROUGH DIGS SOUTHEAST FROM THE GULF OF ALASKA INTO THE GREAT BASIN
THURSDAY WITH WINDS ALOFT BACKING TO SOUTHWEST. PACIFIC MOISTURE
SPREADS SOUTHEAST INTO THE REGION BEHIND A STRONG COLD FRONT. THE
ECMWF IS STILL TRENDING SLIGHTLY FASTER THEN THE GFS WITH THE COLD
FRONTAL PASSAGE THURSDAY. TEMPERATURES WILL BE FALLING THROUGHOUT
THE DAY FOLLOWING THE COLD FRONT. NORTH TO NORTHEAST UPSLOPE WILL
ENHANCE PRECIPITATION...MAINLY IN THE FORM OF SNOW...THURSDAY
THROUGH FRIDAY. EXACT AMOUNTS UNCERTAIN THIS FAR OUT...BUT LOOKS
LIKE LIGHT TO MODERATE ACCUMULATIONS. COLD AIR ADVECTION AND 700
MB TEMPERATURES FALLING TO AROUND -20C WILL KEEP HIGH TEMPERATURES
FRIDAY IN THE SINGLE DIGITS AND TEENS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 300 AM MST SAT DEC 14 2013

EXPECT OCCASIONAL VFR CIGS BETWEEN 4000 AND 8000 FT AGL EARLY
THIS MORNING BEFORE SCATTERING TO 10000 FT OR HIGHER. THERE MAY
BE A BRIEF PERIOD OF MVFR CIGS...ESPECIALLY ACROSS THE NEBRASKA
PANHANDLE WEST SURFACE WINDS WILL BECOME RATHER GUSTY TODAY...
ESPECIALLY ALONG AND WEST OF THE LARAMIE RANGE.

.FIRE WEATHER...
ISSUED AT 300 AM MST SAT DEC 14 2013

MINIMAL FIRE WEATHER CONCERNS EXPECTED AS HUMIDITIES REMAIN ABOVE
CRITICAL THRESHOLDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR
     WYZ106-110-116-117.

NE...NONE.
&&

SHORT TERM...RUBIN
LONG TERM...JAMSKI
AVIATION...JAMSKI
FIRE WEATHER...RUBIN
Hazardous weather outlook, Dec 14, 4:42 AM MST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
442 AM MST SAT DEC 14 2013

WYZ101>119-151145-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
442 AM MST SAT DEC 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS WILL INCREASE THIS AFTERNOON AND TONIGHT. GUSTS OF
55 TO 60 MPH WILL OCCUR THROUGH THE WIND PRONE LOCATIONS OF
ARLINGTON...VEDAUWOO AND BORDEAUX LATER TONIGHT. A HIGH WIND
WARNING BECOMES EFFECTIVE AT 1 AM MST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG AND GUSTY WEST WINDS WILL CONTINUE SUNDAY AND MONDAY FOR
THE WIND PRONE LOCATIONS. A POTENT UPPER LEVEL STORM AND STRONG
COLD FRONT WILL BRING MUCH COLDER TEMPERATURES AND A CHANCE OF
ACCUMULATING SNOW THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-151145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
442 AM MST SAT DEC 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A POTENT UPPER LEVEL STORM AND STRONG COLD FRONT WILL BRING MUCH
COLDER TEMPERATURES AND A CHANCE OF ACCUMULATING SNOW THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 14, 10:21 AM MST to 5:36 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 14/1501 MST.

High Wind, North Snowy Range Foothills

When
December 14, 10:46 AM MST to December 15, 1:26 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 15/0256 MST.

High Wind, South Laramie Range

When
December 14, 7:16 PM MST to 11:31 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 14/2301 MST.

High Wind, North Snowy Range Foothills

When
December 14, 8:01 PM MST to December 15, 1:01 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
December 14, 10:50 PM MST to December 15, 5:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 15/0430 MST.

High Wind, South Laramie Range Foothills

When
December 14, 11:30 PM MST to December 15, 5:45 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile marker 353 measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 15/0000 MST.

High Wind, South Laramie Range Foothills

When
December 14, 11:41 PM MST to December 15, 3:01 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 15/0056 MST.

High Wind, North Snowy Range Foothills

When
December 14, 11:45 PM MST to December 15, 1:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
December 15, 1:31 AM MST to 2:31 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 15/0406 MST.

High Wind, South Laramie Range

When
December 15, 2:41 AM MST to 12:51 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 15/0356 MST.

High Wind, North Snowy Range Foothills

When
December 15, 4:11 AM MST to 1:41 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 15/0431 MST.

High Wind, South Laramie Range

When
December 15, 4:57 AM MST to 8:27 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
December 15, 5:31 AM MST to 10:26 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
December 15, 6:26 AM MST to 2:16 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Remount measured sustained winds of 40 mph.

High Wind, North Snowy Range Foothills

When
December 15, 8:00 AM MST to 9:26 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at County Road 402 near Elk Mountain measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 15/0851 MST.

High Wind, North Snowy Range Foothills

When
December 15, 8:00 AM MST to 12:15 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.

High Wind, Central Laramie Range and Southwest Platte County

When
December 15, 8:16 AM MST to 3:36 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 15/1141 MST.

High Wind, North Snowy Range Foothills

When
December 15, 12:50 PM MST to 11:40 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 15/1310 MST.

High Wind, Laramie Valley

When
December 16, 10:21 AM MST to 2:26 PM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Quealy Dome measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 16/1301 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493539, 493201, 493545, 493541, 493551, 493550, 493552, 493542, 493540, 493546, 493202, 493549, 493547, 493548, 493538, 493543, 493204, 493203, 493544.